Louisiana, 2024

Flash Flood and Hail in Louisiana, February 11, 2024

February 11, 2024 · NWS LCH · 10 events in 4 counties and zones

A warm front lifted north across the region early during the 11th ahead of an approaching low pressure system. Scattered thunderstorms develop along the warm front with some becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A warm front lifted north across the region early during the 11th ahead of an approaching low pressure system. Scattered thunderstorms develop along the warm front with some becoming severe. Another round of thunderstorm occurred as the low pressure system and associated cold front moved through late on the 11th into the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Feb 11, 12:31 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Feb 11, 12:31 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1231 PM CST Sun Feb 11 2024

...New UPDATE...

.UPDATE...
Issued at 1229 PM CST Sun Feb 11 2024

A new tornado watch has been issued across western and central LA
(Tornado Watch #20). This one is in effect until 7 pm. The
previous watch (#18) remains in effect for our SE TX counties
north of I-10.

24

&&

.UPDATE...
Issued at 1107 AM CST Sun Feb 11 2024

Made a quick update to hourly grids to align with recent obs and
expected trends today. Inserted mention for severe storms in
weather grids for areas north of the Highway 190 corridor given
the recent upgrade to Enhanced per SPC's Day 1 outlook. A couple
of severe storms are currently near our far NW zones (mainly Tyler
Co), and these have had a history of producing large hail and
funnel clouds.

24

&&

.SHORT TERM...
(Today through Tuesday night)
Issued at 226 AM CST Sun Feb 11 2024

A warm front roughly bisects the area this morning with showers
and storms along the boundary. This front stretches back to a low
that is over the western fringe of the Texas Hill Country.
Locally, a warm and moist air mass is riding over the cooler near
shore waters with sea fog developing and moving inland. North of
the boundary temps are around 10 degrees cooler. Storms along the
boundary have occasionally produced a few lightning strikes with
the low instability and lack of good upper support. Aloft an upper
low is over NM with a line of strong storms ahead of the
disturbance in central and North Texas.

This morning the weak warm front will continue to slowly lift
north. Showers and storms are expected to continue along the
boundary as this occurs. South of the front, patchy drizzle and
light showers will occur along with sea fog at the coast. While
organized severe weather is not anticipated this morning an
isolated strong storm can not be ruled out along the warm front.

By the middle of the day the front will lift north of the area as
the aforementioned Hill Country surface low draws closer. Diurnal
heating will allow for extra instability which may allow a few
more showers south of the boundary. During the afternoon the
surface low will move across East Texas and into Central
Louisiana. The associated cold front will swing through the region
late afternoon and early evening. A few strong to perhaps severe
storms may occur as a broken line moves through.

Rain chances decrease early in the evening as a cooler and drier
air mass filters in for Lundi Gras. Windy conditions can be
expected Monday and a wind adv will likely be needed.

Winds will decrease into Mardi Gras as high pressure settles in.

05

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 226 AM CST Sun Feb 11 2024

Forecast for the long range period continues to look generally
benign until the end of the week and into weekend.  Underneath a
flat, westerly flow aloft, high pressure at the surface will be
shifting off to the east by WED.  Return southerly flow will result
in a little more in the way of cloud cover, along with warmer
temperatures as highs climb into the mid/upper 60s.  This WAA regime
will continue into THU, with highs forecast to reach the lower 70s.

Flow aloft transitions to a more SW direction heading into THU night
with the approach of an upstream upper trof.  While there continue
to be some differences to contend with, general consensus among
global models and their respective ensembles is for a SFC low to
develop over Deep South TX by FRI morning, with subsequent ENE
movement near/just offshore the TX/LA coasts FRI into SAT. This will
yield widespread rains across the area, beginning as early as late
THU night and persisting into SAT. Pending the eventual track of the
SFC low and location of greatest forcing for ascent, some locally
heavy rains are possible given PWATs progged to exceed the 90th
percentile. The arrival of drier air and waning lift as the upper
trof axis traverses the area will result in rains ending SAT night.

13

&&

.AVIATION...
(18Z TAFS)
Issued at 1107 AM CST Sun Feb 11 2024

IFR to MVFR cigs should improve some through the afternoon.
Convection will continue to develop and move east, with the best
potential at the AEX terminal. Southerly winds will shift westerly
with the passage of a cold front this evening with IFR stratus
anticipated behind the boundary. Cigs should improve toward the
end of the TAF period.

24

&&

.MARINE...
Issued at 226 AM CST Sun Feb 11 2024

Warm and moist southerly winds will continue today. This will
contribute to the formation of fog over the coastal waters, with
localized to areas of dense fog possible. Periods of dense fog
will persist until passage of a cold front this evening into
early Monday. Behind the front, strong offshore flow will develop,
with Small Craft Advisory conditions expected. Winds will begin
to relax by Tuesday as high pressure settles overhead. Winds will
become more easterly by midweek as the surface high moves east.

24/05

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  44  55  33  61 /  80  10   0   0
LCH  45  57  38  61 /  40   0   0   0
LFT  51  60  39  62 /  50  10   0   0
BPT  44  61  39  64 /  10   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory from midnight tonight to midnight CST
     Monday night for GMZ430-432-435-436-450-452-455-470-472-475.

&&

SHORT TERM...24
LONG TERM....13
AVIATION...24

In the hours before

Special weather statement, Feb 11, 12:07 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1207 PM CST Sun Feb 11 2024

TXZ180-259-111830-
Northern Jasper TX-Tyler TX-
1207 PM CST Sun Feb 11 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TYLER AND
NORTHWESTERN JASPER COUNTIES THROUGH 1230 PM CST...

At 1206 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Ebenezer, moving northeast at 60 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vegetation and outdoor objects is possible.

Locations impacted include...
Woodville, Colmesneil, Chester, Rockland, Ebenezer, and Sam Rayburn
Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 300 PM CST for southeastern
Texas.

&&

LAT...LON 3106 9456 3105 9449 3103 9447 3111 9407
      3102 9400 3068 9458 3101 9465
TIME...MOT...LOC 1806Z 232DEG 51KT 3114 9427

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Stigger/87
Special weather statement, Feb 11, 1:24 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
124 PM CST Sun Feb 11 2024

LAZ027-TXZ260-112000-
Vernon LA-Northern Newton TX-
124 PM CST Sun Feb 11 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL VERNON PARISH IN
WEST CENTRAL LOUISIANA AND NORTHERN NEWTON COUNTIES THROUGH 200 PM
CST...

At 124 PM CST, Doppler radar was tracking a strong thunderstorm over
Burkeville, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Newton, Toledo Bend Dam, Burkeville, Jamestown, Burr Ferry,
Mayflower, Stringtown, Evans, and Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 300 PM CST for southeastern
Texas. A Tornado Watch also remains in effect until 700 PM CST for
west central Louisiana.

&&

LAT...LON 3115 9338 3071 9367 3086 9387 3117 9370
      3118 9360 3117 9358 3119 9355 3120 9354
TIME...MOT...LOC 1924Z 209DEG 36KT 3097 9370

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Stigger/87
Local storm report, Feb 11, 1:39 PM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
139 PM CST Sun Feb 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     Hail             Warren                  30.61N 94.40W
02/11/2024  E1.00 inch       Tyler              TX   Emergency Mngr

            Picture on Slack.

&&

NRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Vernon

When
February 11, 2:10 PM CST
Where
Vernon County, 0.91 mi SW of Neame
Measured
0.88 in hail
Reported by
Public
Coordinates
30.970, -93.290

Hail, Vernon

When
February 11, 2:35 PM CST
Where
Vernon County, 0.69 mi S of Leesville
Measured
1 in hail
Reported by
Public
Coordinates
31.140, -93.270

Hail to one inch in diameter reported through social media.

Hail, Vernon

When
February 11, 3:20 PM CST
Where
Vernon County, 2.47 mi WSW of Coppers
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.040, -93.320

Hail, Vernon

When
February 11, 3:25 PM CST
Where
Vernon County, 0.59 mi E of Pickering
Measured
1 in hail
Reported by
Public
Coordinates
31.030, -93.270

Hail up to the size of quarters reported through social media.

Hail, Rapides

When
February 11, 4:29 PM CST
Where
Rapides County, 0.69 mi N of Alexandria Southwest
Measured
1.25 in hail
Reported by
Public
Coordinates
31.310, -92.480

Hail reported through social media.

Thunderstorm Wind, Rapides

When
February 11, 4:40 PM CST
Where
Rapides County, 1.18 mi E of Mallin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.350, -92.430

Tree downed in Pineville from a thunderstorm.

Flash Flood, Rapides

When
February 11, 5:55 PM CST to 6:55 PM CST
Where
Rapides County, 0.91 mi NW of Deville to 0.84 mi NNE of Deville
Cause
Heavy Rain
Reported by
Public
Coordinates
31.360, -92.180

Numerous roads were flooded in the Deville area.

Hail, Iberia

When
February 11, 9:30 PM CST
Where
Iberia County, 0.91 mi SW of Bronson
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
30.060, -91.740

Hail, St. Mary

When
February 11, 11:13 PM CST
Where
St. Mary County, 1.38 mi N of Albania
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
29.920, -91.630

The emergency management director of Saint Mary Parish reported hail of 1.5 inch in diameter.

Thunderstorm Wind, Iberia

When
February 11, 11:19 PM CST
Where
Iberia County, 1.38 mi ESE of Lydia
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
29.910, -91.780

Power outages were reported across the community of Lydia.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2024Every state in 2024This day in weather historyWarnings in Louisiana, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1162265, 1162266, 1162268, 1162269, 1162270, 1162273, 1162281, 1162271, 1162272, 1162262.